Washington, 2011

Flooding in Washington, May 26 to 28, 2011

May 26 to 28, 2011 · NWS OTX · 2 events in 1 county or zone

A combination of warm temperatures and series of wet storm systems brought rises to many rivers, creeks, and streams across portions of Northeast Washington. Many of the already swollen basins overflowed their banks and flooded roadways, driveways, and fields.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A combination of warm temperatures and series of wet storm systems brought rises to many rivers, creeks, and streams across portions of Northeast Washington. Many of the already swollen basins overflowed their banks and flooded roadways, driveways, and fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 26, 3:50 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, May 26, 3:50 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
450 AM PDT THU MAY 26 2011

.SYNOPSIS...
COOLER THAN NORMAL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH
THE WEEKEND WITH A CHANCE OF AT LEAST MOUNTAIN SHOWERS ALMOST
EVERY DAY. A STRONG WEATHER SYSTEM PASSAGE WILL RESULT IN
WIDESPREAD RAIN AND MOUNTAIN SNOW THROUGH THE MORNING HOURS TODAY
OVER NORTHERN WASHINGTON AND THE IDAHO PANHANDLE. MORE SHOWERS
ARE EXPECTED FRIDAY INTO THE BEGINNING OF NEXT WEEK AS NEARBY LOW
PRESSURE SYSTEMS CONTINUE TO PASS NEAR OR THROUGH THE REGION. THIS
CYCLE WILL EXTEND INTO MID WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...AS OF 2 AM...WATER VAPOR SATELLITE INDICATED A
STRONG VORT MAX MOVING ACROSS EASTERN OREGON AND MOVING TOWARDS
CENTRAL IDAHO. STRONG LIFT ON THE NORTH SIDE OF THIS FEATURE WAS
RESULTING IN WIDESPREAD MODERATE TO HEAVY RAIN FROM OMAK TO
RITZVILLE TO THE BLUE MOUNTAINS AND POINT EAST. RADAR TRENDS
INDICATE THAT THIS BAND OF RAIN WILL SLOWLY MOVE ITS WAY NORTHEAST
THROUGH THE MORNING HOURS. IN THE MOUNTAINS...SNOW LEVELS WILL
CONTINUE TO LOWER INTO THE MORNING HOURS AS A STRONG WESTERLY JET
AT 850MB BRINGS COLDER AIR INTO THE AREA. BY SUNRISE...SNOW LEVELS
WILL FALL TO 3000-4000 FEET FROM THE BLUE MOUNTAINS TO THE CENTRAL
PANHANDLE MOUNTAINS. THEN DURING THE EARLY TO MID MORNING HOURS
SNOW LEVELS WILL FALL TO NEAR 4000 FEET FOR THE OKANOGAN HIGHLANDS
EXTENDING EAST TO THE NORTH IDAHO PANHANDLE. MODELS CONTINUE TO
SUGGEST A QUARTER TO A HALF INCH OF QPF AFTER THE COLDER AIR
ARRIVES SO WINTER STORM WARNINGS REMAIN IN PLACE ABOVE 4000 FEET
USING LATE SEASON CRITERIA...WITH 3 TO 5 INCHES EXPECTED.

THEN BY THE AFTERNOON THE ONLY AREAS EXPECTED TO STILL REMAIN WITH
STEADY RAIN/MOUNTAIN SNOW WILL BE FROM COLVILLE TO SANDPOINT AND
POINTS NORTHEAST...WITH PRECIPITATION TAPERING OFF TO
ISOLATED/SCATTERED SHOWERS ELSEWHERE. THEN FOR TONIGHT THE AREA
BECOMES IN BETWEEN FEATURES AS THE SYSTEM THAT COMES THROUGH
TONIGHT MOVES FURTHER AWAY AND THE NEXT WAVE MOVES TOWARDS THE
CASCADES. THUS WHILE SOME SHOWERS WILL LINGER INTO TONIGHT
ESPECIALLY IN THE MOUNTAINS...PRECIP AMOUNTS WILL BE LIGHT.

A TIGHT PRESSURE GRADIENT EXISTS OVER THE AREA THIS MORNING WITH
PDX-GEG PRESSURE GRADIENT AS OF 2 AM AT 13.8MB. MODELS ARE IN GOOD
AGREEMENT THAT THE GRADIENT WILL WEAKEN INTO TODAY AS THE SURFACE
TROUGH OVER WESTERN MONTANA THIS MORNING MOVES EAST. HOWEVER 850MB
WINDS OF 20-25 KTS AND GOOD MIXING POTENTIAL TODAY WILL LEAD TO
BREEZY WINDS INTO THE AFTERNOON.

ADDITIONAL RAINFALL AND SOME SNOW MELT WILL LEAD TO FURTHER RISES
ON AREA RIVERS AND STREAMS OVER THE NEXT COUPLE DAYS. SEVERAL
FLOOD WARNINGS AND WATCHES REMAIN IN EFFECT FOR THE INLAND
NORTHWEST.  JW

FRIDAY THROUGH MEMORIAL DAY...THE FORECAST FOR THE HOLIDAY
WEEKEND REMAINS ESSENTIALLY UNCHANGED AS THE PRESENCE OF A
LONGWAVE TROUGH OVER THE WESTERN CONUS KEEPS TEMPERATURES BELOW
NORMAL WITH POTENTIAL FOR SHOWERS JUST ABOUT EACH DAY. SHOWERS ON
FRIDAY WILL PRIMARILY BE DRIVEN BY ANOTHER WEAK FRONT LIFTING IN
FROM THE SOUTHWEST AS WELL AS CONTINUED UPSLOPING FLOW INTO THE
NORTHERN AND EASTERN MOUNTAINS WITH THE HEAVIER RAINFALL AMTS
FOCUSING ON THE LATTER. BY SATURDAY...ANOTHER CLOSED LOW WILL DROP
INTO THE LONGWAVE TROUGH SINKING THE BASE OF THE TROUGH INTO
SOUTHERN CA AND DRAGGING THE FRONT BACK THROUGH THE REGION FROM
NORTH TO SOUTH. THIS WILL KEEP ABUNDANT CLOUD COVER OVER THE
REGION WITH A CONTINUED THREAT FOR LIGHT SHOWER ACTIVITY. AREAS
WHERE SUN DOES PEAK THROUGH MAY SEE A FEW HEAVIER SHOWERS WITH
AMTS UPWARD NEAR A TENTH. WE WILL BETWEEN SYNOPTIC 500H LOWS ON
SUNDAY UNDER THE PRESENCE OF SHORTWAVE RIDGING. IF THE SFC
DEWPOINTS VIA THE GFS STAND ACCURATE...WHICH ARE FCST TO BE IN THE
MID 40'S TO LOWER 50'S...THE ADDED SOLAR INSOLATION FROM THE WEAK
SUBSIDENCE ALOFT WILL INCREASE THE THREAT FOR AFTN SHWRS WITH
ISOLATED THUNDERSTORMS. THE NAM/SREF ARE BIT MORE BELIEVABLE BUT
STILL HAVE DEWPOINTS IN THE LOWER 40'S...ESPECIALLY ACROSS THE
NORTHERN MTNS. WITH THAT SAID...IT STILL LOOKS PROMISING FOR
ISOLATED TO SCATTERED SHOWERS SUNDAY...ESPECIALLY GIVEN THE
WEAK SUBSIDENCE ALOFT AND BETTER CHANCE FOR A FEW HOURS OF SUNSHINE.

BY MONDAY INTO TUESDAY... ANOTHER DEEP LOW DROPS TOWARD THE COAST
WITH A VORT MAX SWINGING ARND ITS NE QUADRANT LIFTING ANOTHER
FRONT THROUGH THE REGION. E/SE FLOW AHEAD OF THE FRONT WILL FOCUS
THE PRECIPITATION THREAT TOWARD THE CASCADES THEN BEGIN TO SPREAD
TOWARD THE N AND E MONDAY NT AND TUESDAY. THE EC HAS COME IN
BETTER LINE WITH THE GFS/GEM ON THIS IDEA AND POPS REMAIN IN THE
CHANCE CATEGORY WITH ADDITIONAL INCREASES LIKELY AS THE TIMING
BECOMES MORE REFINED. TEMPERATURES OVER THE WEEKEND WILL REMAIN IN
THE UPPER 50'S TO 60'S FOR MOST VALLEYS WITH THE POTENTIAL FOR MID
TO UPPER 60'S...MAYBE LOW 70'S ON MONDAY FOR THE EASTERN TWO-
THIRDS OF THE CWA WHILE CLOUDS THICKEN TOWARD THE CASCADES AND SW
BASIN...VERY SIMILAR TO THIS PAST WEDNESDAY.

TUESDAY NT THROUGH FRIDAY...THE UPPER-LEVEL TROUGH WILL REMAIN
STATIONARY OVER THE WEST KEEPING THE COOL...UNSETTLED PATTERN
ONGOING. GEM/GEFS/GFS KEEP THE CENTER OF THE TROUGH OVER THE
INLAND NW WHILE THE EC IS A TOUCH OFF THE COAST...LEANING TOWARD
A WARMER SOUTHERLY FLOW REGIME. GIVEN THE UNCERTAINTY AND BACK N
FORTH OF EACH MODEL RUN...WILL HOLD OFF ON MAJOR CHANGES BUT BEGIN
TO SHOW A FEW DEGREES OF WARMING AND SLIGHT DECREASE IN POPS
TOWARD CLIMO. /SB

&&

.AVIATION...
12Z TAFS...A BAND OF RAIN IMPACTING AREAS EAST OF A LINE FROM OMAK
TO PULLMAN WILL GRADUALLY MOVE NORTHEAST THROUGH THE MORNING.  THIS
WILL KEEP IFR AND MVFR CONDITIONS PERSISTING AT
KGEG/KSFF/KCOE/KPUW/KLWS THROUGH MOST OF THE MORNING WITH THE
QUICKEST IMPROVEMENT EXPECTED AT KPUW AS DRIER AIR FROM THE TRI
CITES MOVES EAST INTO THE AREA.  A TIGHT PRESSURE GRADIENT WILL LEAD
TO GUSTY WINDS THROUGH 03Z THIS EVENING.  FOR KMWH/KEAT...DRIER AIR
HAS ALREADY MOVED INTO THE AREA WITH VFR CONDITIONS EXPECTED TO
CONTINUE THROUGH 12Z FRIDAY.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        55  40  55  39  54  40 /  90  30  60  60  40  30
COEUR D'ALENE  52  40  52  39  52  39 / 100  40  70  70  40  40
PULLMAN        54  40  52  37  53  38 /  50  30  40  40  40  40
LEWISTON       59  45  58  42  59  44 /  30  20  30  40  50  50
COLVILLE       55  42  59  41  60  41 / 100  50  60  60  50  50
SANDPOINT      49  41  52  40  52  39 / 100  60  80  80  60  60
KELLOGG        45  37  47  36  48  36 / 100  50  70  70  60  60
MOSES LAKE     65  42  62  40  63  41 /  20  20  20  20  20  20
WENATCHEE      64  44  62  44  62  44 /  20  20  20  20  20  20
OMAK           61  38  61  41  63  42 /  80  10  20  50  50  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 11 AM PDT THIS MORNING ABOVE 4000
     FEET FOR THE CENTRAL PANHANDLE MOUNTAINS...NORTHERN
     PANHANDLE.

WA...WINTER STORM WARNING UNTIL 11 AM PDT THIS MORNING ABOVE 4000
     FEET FOR THE NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.

&&
Hazardous weather outlook, May 26, 5:14 AM PST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT THU MAY 26 2011

IDZ002-003-026-WAZ031-032-036-042-043-271315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
SPOKANE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
614 AM PDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERAL RIVERS WILL CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ABOVE
AVERAGE SNOW PACK IN THE MOUNTAINS AS WELL AS RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL RIVERS WILL CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ABOVE
AVERAGE SNOW PACK IN THE MOUNTAINS AS WELL AS RECENT RAINFALL.
ADDITIONAL SHOWER ACTIVITY THIS WEEKEND AND NEXT WEEK WILL ALSO
CONTRIBUTE TO RIVER RISES.

IDZ001-004-WAZ037-038-271315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
614 AM PDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL BE HIGH FOR TODAY AND TONIGHT. RECENT
RAINFALL WILL ALSO CONTRIBUTE TO RIVER RISES.

SNOW LEVELS THURSDAY MORNING WILL LOWER TO BETWEEN 3000 AND 4000
FEET RESULTING IN THE POTENTIAL FOR BRIEF BURST OF SIGNIFICANT
SNOWFALL OF 3 TO 5 INCHES ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL REMAIN HIGH. RECENT RAINFALL AND
ADDITIONAL SHOWER ACTIVITY THIS WEEKEND AND NEXT WEEK WILL ALSO
CONTRIBUTE TO RIVER RISES.

IDZ027-WAZ033>035-041-044-271315-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
614 AM PDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Stevens

When
May 26, 6:00 AM PST to May 28, 10:00 PM PST
Where
Stevens County, 0.41 mi NNE of Chewelah to 0.24 mi NNE of Chewelah
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
48.286, -117.717

Chewelah Creek flowed out of its banks on May 26th flooding portions of Highway 395, Lincoln Street, and Chewelah City Park. Water had dropped significantly by the |evening of May 28th with only some residual standing water on Lincoln Street. Damage estimates were only for the park and playground equipment.

Flood, Stevens

When
May 26, 3:00 PM PST to May 28, 12:00 PM PST
Where
Stevens County, 1.54 mi WSW of Leadpoint to 4.7 mi SSW of Leadpoint
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
48.892, -117.611

The north end of Deep Lake overflowed its banks flooding portions of Deep Lake Boundary Road with six inches of water. Since May 26th, small creeks flowing into the lake have spilled out of their banks and flooded several fields and driveways leading to homes in the area. No property damage has been reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306728, 306194.